Trade-offs

Lately I’ve been thinking about trade-offs. What am I willing to give up in order to have something else?

This applies in many areas of my life. For example, I gave up a high-status, relatively high-paying job with excellent benefits in order to live with less stress and more free time. Or I decided to pay high premiums ($800/month!) for insurance so that I could keep seeing the therapist I’ve worked with off and on for 15 years, instead of changing to someone I could see on a cheaper insurance plan. My husband and I share one old car and live in a simple-but-very-adequate house in order to save money, both so I can work less and so we can use the money we do have to travel. It’s not just me; I know we all make those kind of trade-offs, all the time.

But the trade-offs I’m thinking about these days are medication side-effects. Which ones will I tolerate in order not to have other ones?

You’ve all heard me complain about Effexor before; that’s nothing new. It’s well known to be an antidepressant that is especially hard to come off of, and for whatever reason, my body is incredibly sensitive to it. Before working with me, Tabitha said the slowest she has had anybody come off the drug was someone who removed three tiny beads from the capsule every three days. When I first heard that, I thought, ugh, how terrible, to go so slow. But now I wish I could go that fast.

From January 2017 to July 2017, I went down from 300 mg/day to 75 mg/day, and it was really difficult. My biggest issues were the tingliness and muscle spasms, but I also had a lot of negative thoughts and insomnia that may or may not have been from the withdrawal (hard to know at times what is depression and what is withdrawal). Starting that July, I stayed at 75 mg and didn’t change anything. The tingling faded slowly, finally disappearing around February 2018, or about seven months after I stopped changing the dose.

But I still wanted the dose to go lower. Why? Because anytime now that I change any mediation or supplement, my nervous system freaks out. The tingling and muscle stuff starts all over again, even if that is not a side effect of whatever I’m adding. I never used to be that way.

So, July 1, 2018, I started again. I decided I would just take out ONE bead at a time, and stay at that level until I felt stable, then go down one more. So for a week I took one bead out. Then for a week I took two beads out. When I took three capsules out, I started having tingly hands and feet again, and about the fourth day, my energy and concentration dipped really low (as in I could literally not get anything done all day). So I spent two weeks at minus three beads. That was July.

Then I started to take four beads out, and my body got really upset. And the weird thing is, even though I haven’t felt depressed lately, when my body started feel worked up, my mind kept thinking, “there must be some emergency somewhere.” I did all the stuff I’ve learned to do: yoga, meditation, radical acceptance, focusing on one task at a time, giving myself grace to not be very productive… all of it. But still, it was rough.

After three weeks at minus four beads, I started taking out a fifth bead. That might have been rushing it, but I hated the idea of spending a full month at the same level. After all, I have to go down between 75 and 80 beads (1 bead seems to be roughly 1 gram, but not exactly–they must measure by weight and not by number). The idea of taking 70-some months to get off Effexor, was just the pits, especially when each successive bead felt worse.

I tried only focusing on the current day, or sometimes the current hour, and then I could cope. But when I started thinking, “At this rate, I can’t commit to very much work because I can’t count on being focused and productive, and this could last years…” then I’d feel really nervous about my future.

I talked to E about this, and she reached out to her listserv, and we got some research articles sent to us… long story short, I decided to go ahead and try using another antidepressant to help me taper off the Effexor. This was a difficult decision, because by now I’ve become much more skeptical and critical of psychopharmaceuticals than I used to be.

So working with Tabitha, who is my prescriber, I started on Cymbalta ten days ago. Like Effexor, it’s a SNRI (= works on both serotonin and norepinephrine). Two days in, the tingling had dropped from VERY HIGH to MEDIUM and a few days later, it would shift back and forth between MEDIUM and LOW. And the other negative I could complain about was a headache, one I could manage with ibuprofen and a lot of water.

I was literally thrilled about this, more hopeful than I’ve been in months. In the past ten days, I dropped from minus five beads to minus six, then to minus seven.

But then–yes, you know a “but then” was coming, didn’t you?–but then my sleep started evaporating. Evaporating really feels like the right word, because night by night, bits of it just started to fizzle away into the ether. Now I sleep maybe 90 minutes at a time, wake up, go back to sleep, wake up, repeat, repeat, until at some point I can’t go back to sleep and end up reading for a while. Then I’m exhausted in the morning and left with no energy, no motivation.

Yes, the tingling is just about gone. The muscle spasms have nearly stopped. But today I went back to bed after breakfast (even though I had taken a shower and practiced yoga to get myself going) and I slept for three hours. I got up, cleaned the kitchen, made lunch, worked for 30 minutes, and then slept for another hour. I didn’t really get my day started until 3pm.

I haven’t called Tabitha about this yet. I’m still turning over the trade-offs in my mind. How does the interrupted sleep and exhaustion compare to the agitation? What can I tolerate the best? Is there some other option instead of the Cymbalta? But how much experimentation do I really want to undertake?

And then this last week, I found a connection to someone who helps people use microdosing of LSD to get off antidepressants. Maybe I want to try that? It does sound promising. But then, there was a time when antidepressants sounded promising, too.

E is on vacation for most of the month, and shortly after she gets back, I’m going on my own vacation that’s been planned for months. I want to feel well enough to enjoy it. So part of me thinks, “Don’t do anything now; just wait until E is back and you are back home and things are ‘normal.'” Except that the insomnia seems to get worse from one day to the next, so will I even sleep at all by the time I go on vacation?

If someone could just provide me with a crystal ball so I could take a peek at the future and know what trade-offs I’m making…

 

4 comments

    • Hi TS, You know, I honestly don’t feel courageous. I’m just trying to feel better, that’s it. And clarity? The only clarity I have is that Effexor is not good for me, and I need to be free of it. The rest is all one gigantic question mark.

      But even if I’m not so convinced about either courage or clarity, I just appreciate your comment and your encouragement. You are always cheering for me, and it means a lot, thank you.

      Like

  1. Gosh this sounds really heavy going. I really admire your commitment to trying to wean off the horrible drug. Just shows your tenacity once again. Seems to me like you focus on a goal and go for it even when it’s really tough and causes you pain. Thank you for yet again showing what is possible when we put our minds to it. And btw, I think trying another drug is a really good idea. It’s not a failing x

    Liked by 1 person

    • Thanks for your encouragement. I do feel like I am really, really trying. I also feel like it’s a mess and there is literally no clear path–I just have to keep on moving my way through the mess until I find something that works. (I hope there IS something that will work!)

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.